Wisconsin, 2024

Damaging Winds in Wisconsin, August 5 to 6, 2024

August 5 to 6, 2024 · NWS MKX · 6 events in 2 counties and zones

A line of thunderstorms along a warm front produced damaging straight line winds especially over northern Walworth County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$32,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

A line of thunderstorms along a warm front produced damaging straight line winds especially over northern Walworth County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Aug 5, 9:07 PM CST, 2 hours 21 minutes earlier. Its key messages:

  • Widespread showers and thunderstorms tonight into Tuesday morning prompting the issuance of a Flood Watch for the potential of flash flooding. Some of the thunderstorms may also become strong to severe with main concerns being damaging winds.
  • Building waves and gusty northeast winds will create life- threatening swimming conditions along Lake Michigan beaches tonight through Tuesday night.
  • Drier and cooler summer conditions for mid week.
Area forecast discussion, Aug 5, 9:07 PM CST, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
1007 PM CDT Mon Aug 5 2024

.KEY MESSAGES...

- Widespread showers and thunderstorms tonight into Tuesday
  morning prompting the issuance of a Flood Watch for the
  potential of flash flooding. Some of the thunderstorms may
  also become strong to severe with main concerns being damaging
  winds.

- Building waves and gusty northeast winds will create life-
  threatening swimming conditions along Lake Michigan beaches
  tonight through Tuesday night.

- Drier and cooler summer conditions for mid week.

&&

.UPDATE...
Issued 952 PM CDT Mon Aug 5 2024

Some scattered showers and storms have worked their way across
the area this evening, but continue to push northeast
along/ahead of the band of 925-850mb frontogenesis. Then focus
shifts to the the line of storms back to the northwest across
west-central WI, southeast MN, and northeast IA. This will be
the focus for a few strong to potential severe thundestorms for
the next few hours evening with the main concern being gusty
winds. However, it is moving into an environment that is
increasing more capped, thus much of this activity becomes more
elevated in nature. Then the threat for more widespread moderate
to heavy rainfall increases as the surface low tracks over the
area through Tuesday morning. Continue to see heavy rainfall and
potential for flash flooding concerns, thus will maintain the
Flood Watch overnight through Tuesday morning. Still looking at
widespread rainfall amounts around an inch and swaths of higher
amounts nearing 2 inch, especially north of a line from Lone
Rock to Racine.

Wagner

&&

.SHORT TERM...
Issued 318 PM CDT Mon Aug 5 2024

Tonight and Tuesday:

The cold front this morning continued it trek southward until it
had passed the state line before stalling. That is where the
current stationary frontal boundary remains through this
afternoon. The low pressure system currently in central Plains
is gradually moving into northwestern IA. Our upper level
trough/support is also lining up well in the northern Plains.
With all three of these features behaving there are not any
major changes to the forecast outside of adding Iowa County to
the Flood Watch.

A well organized mid level frontogenesis band is expected to set
up across portions of central and southern Wisconsin this
evening through Tuesday morning. This will be the focus point
for the more widespread and heavy rain that is overshooting the
surface boundary. With high PWATs around 1.5-2 inches over the
state through Tuesday morning, the environment is primed for
some heavy rain. Storm motion will be pretty fast for a
traditional Flooding setup which favors slower moving systems,
however duration of rainfall and signals for training storms are
solid.

As for the strong to severe thunderstorm risk, the CAPE
gradient is clipping the southwest corner of the forecast area.
CAPE quickly falls off as you head northeast from Dubuque.
MLCAPE is around 1000 to 1500 across far southern and
southwestern WI this afternoon. This could increase slightly
more with the partly clear skies for areas south and west of
Madison. Sfc based CAPE is lower in comparison which is more
closely tied to the front. This tracks with the elevated nature
of convection expected. The best chances for anything to become
surface based in Wisconsin will be across our three southwestern
counties, Lafayette, Green, and Iowa. Given the distance from
the stationary front these chances are very low around 10% or
less. But those will be the areas to watch for any wiggling of
the sfc front. This will also be the area with any potential for
tornadoes. The chances are very low and entirely conditional on
if storms can become surface based. The ability for storms to
become surface based will depend on the frontal boundary. The
major detriment to this will be the cloud bases being a bit
high around 1000 m AGL. Otherwise the main threats will be hail
and winds. The strong to severe thunderstorm window of risk will
likely start at its earliest around 4 PM in the west and
continue to around midnight, where the flooding threat begins to
pick up.

Rain and storms are expected to continue into Tuesday morning
and possibly the afternoon for far eastern areas. Much cooler
temperatures are expected Tuesday with the north winds and cold
air advection kicking in.

Patterson

&&

.LONG TERM...
Issued 318 PM CDT Mon Aug 5 2024

Tuesday night through Monday:

High pressure is expected to move into the northern Great Lakes
Region and Canada Tuesday night. This high pressure system is
expected to traverse the region heading eastward and exciting by
Wednesday night. Dry and quiet conditions are expected through mid-
week. The northeasterly winds and cold air advection that will
be in full force Tuesday is expected to decrease Tuesday night.

Looking ahead to the end of the work week and into the weekend,
extended guidance continues to show an upper level trough swinging
through southern Canada and the Great Lakes Region. There are still
some discrepancies on timing and location with the GFS being
the most aggressive with the southern track pattern. The rest of
the guidance take a more zonal west to east trough that stays
further north. With the more west to east trough being the
dominant pattern, this has been reflected in the POPS with 0%
chance through the weekend holding out. The better chances for
rain will be across far northern Wisconsin and the U.P. of
Michigan. Pleasant summer high temperatures in the 70s are
expected through the weekend under this pattern. Will have to
keep an eye on any shortwaves that try to move through the flow
as this could introduce some low chance (10-20%) POPs from time
to time, but again expect things to stay dry.

Patterson

&&

.AVIATION...
Issued 952 PM CDT Mon Aug 5 2024

Lower flight conditions will continue to spread into southern
WI overnight accompanying the more widespread rainfall and
thunderstorms. Looking at moderate to heavy rainfall through
Tuesday morning to lower ceilings and bring periods of lower
visibilites. Moderate to heavy rainfall should gradually
diminish in coverage through 12z as the surface low pushes
east, but lower ceilings are progged to linger through mid
morning. However, gusty northeasterly winds will pick up
through the morning and continue through much the afternoon,
but will see improving ceilings and flight conditions.

Wagner

&&

.MARINE...
Issued 318 PM CDT Mon Aug 5 2024

Modest north to northeast winds are expected to persist across
Lake Michigan as a low pressure system around 29.7 inches moves
from Iowa to Indiana tonight into Tuesday evening. The Breezy
winds and build waves are expected over the central and southern
portions of the lake. Scattered thunderstorms are expected this
evening becoming widespread overnight tonight through Tuesday
morning.

Tuesday night into Wednesday a broad area of high pressure
around 30.1 inches will set up over the northern Great Lakes
Region. This high pressure system will begin exiting to the east
Thursday. Lighter winds are expected through this period.

Due to the building waves and northeast winds, a Small Craft
Advisory is in effect through Tuesday night.

Patterson

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...Beach Hazards Statement...WIZ052-WIZ060-WIZ066-WIZ071-WIZ072
     until 1 AM Wednesday.

     Flood Watch...WIZ046-WIZ047-WIZ051-WIZ052-WIZ056-WIZ057-WIZ058-
     WIZ062-WIZ063 until 7 AM Tuesday.

     Flood Watch...WIZ059-WIZ060-WIZ064-WIZ065-WIZ066-WIZ071...1 AM
     Tuesday to 10 AM Tuesday.

LM...Small Craft Advisory...LMZ643-LMZ644-LMZ645-LMZ646 until 1 AM
     Wednesday.

&&

Visit us at weather.gov/milwaukee

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSMilwaukee
www.twitter.com/NWSMilwaukee
www.youtube.com/NWSMilwaukee
Hazardous weather outlook, Aug 5, 8:24 PM CST, 3 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
924 PM CDT Mon Aug 5 2024

WIZ046-047-051-052-056>060-062>072-070230-
Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
924 PM CDT Mon Aug 5 2024

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...Tonight

Severe Thunderstorm Watch is in effect until midnight tonight for
Iowa, Lafayette, Green, and Rock counties for isolated to
scattered thunderstorms with severe winds and large hail.

Rainfall will become more widespread tonight. A Flood Watch is in
effect for the potential of flash flooding mainly along and north
of a line from Lone Rock to Madison to Racine.

A high swim risk tonight. A beach hazard statement is in effect
for all Lake Michigan Beaches tonight through Tuesday night due to
the high waves and onshore winds.

.DAYS TWO THROUGH SEVEN...Tuesday through Monday

The Flood Watch remains in effect until 10 AM Tuesday for portions
of southeast Wisconsin. Moderate to heavy rain and scattered
storms could linger into the morning.

A beach hazard statement remains in effect for all Lake Michigan
Beaches through Tuesday night due to the high waves and onshore
winds.

.SPOTTER INFORMATION STATEMENT...

Any spotter reports of wind gusts or hail will be appreciated.

LMZ643>646-070230-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
924 PM CDT Mon Aug 5 2024

This Hazardous Weather Outlook is for the nearshore waters from
Sheboygan Wisconsin to Winthrop Harbor Illinois.

.DAY ONE...Tonight

A Small Craft Advisory is in effect tonight through Tuesday night due
to persistent northeast winds and building waves.

There are chances for thunderstorms for the remainder of the
evening and becoming more widespread overnight tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Monday

A Small Craft Advisory remain in effect through Tuesday night due
to persistent northeast winds and building waves.

Scattered thunderstorms may linger through Tuesday morning.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-070230-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
924 PM CDT Mon Aug 5 2024

This Hazardous Weather Outlook is for the open waters of Lake
Michigan.

.DAY ONE...Tonight

Scattered thunderstorms are expected this evening becoming more
widespread late tonight over the central and southern portions of
the lake.

.DAYS TWO THROUGH SEVEN...Tuesday through Monday

Scattered thunderstorms will linger Tuesday morning over the
southern portion of the lake.

www.weather.gov/mkx

In the hours before

Special weather statement, Aug 5, 6:00 PM CST, 5 hours 28 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
700 PM CDT Mon Aug 5 2024

WIZ067-068-060100-
Green WI-Lafayette WI-
700 PM CDT Mon Aug 5 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN LAFAYETTE AND
WESTERN GREEN COUNTIES THROUGH 800 PM CDT...

At 659 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms over Apple River, or 11 miles south of Darlington,
moving east at 15 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Monroe, Darlington, New Glarus, Argyle, Wiota, South Wayne, Lamont,
Browntown, Gratiot, Woodford, and Jordan Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Conditions are favorable for the development of weak, brief funnel
clouds. This type of funnel cloud is harmless, but on rare occasions
they can briefly touch down, producing wind gusts over 50 mph. If a
funnel cloud is spotted move indoors and report your sighting to the
National Weather Service.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
south central Wisconsin.

&&

LAT...LON 4251 9017 4264 9022 4283 8962 4250 8958
TIME...MOT...LOC 2359Z 255DEG 13KT 4252 9006

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

SHEPPARD
Special weather statement, Aug 5, 11:13 PM CST, 15 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
1213 AM CDT Tue Aug 6 2024

WIZ056-062-063-067-068-060545-
Green WI-Lafayette WI-Iowa WI-Sauk WI-Dane WI-
1213 AM CDT Tue Aug 6 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN LAFAYETTE...
NORTHWESTERN GREEN...EASTERN IOWA...DANE AND SOUTHEASTERN SAUK
COUNTIES THROUGH 1245 AM CDT...

At 1212 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Prairie Du Sac to 8 miles west of Mount
Horeb to near Mineral Point. Movement was southeast at 40 mph.

HAZARD...Wind gusts up to 45 to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Madison, Sun Prairie, Fitchburg, Middleton, Waunakee, Verona, Oregon,
Monona, Mount Horeb, Windsor, Dodgeville, Prairie Du Sac, Sauk City,
Mineral Point, Deforest, Cross Plains, Belleville, New Glarus,
Mazomanie, and Shorewood Hills.

This includes the following highways...
 Interstate 39/90/94 between mile markers 124 and 136.
 U.S. Highway 18 between mile markers 49 and 84.
 U.S. Highway 12 between mile markers 249 and 265.
 U.S. Highway 151 between mile markers 38 and 47, and between mile
markers 98 and 99.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
south central Wisconsin.

&&

LAT...LON 4289 9025 4310 9001 4329 8993 4329 8936
      4328 8935 4328 8924 4286 8937 4256 8974
TIME...MOT...LOC 0512Z 297DEG 37KT 4331 8979 4306 8989 4281 9013

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

WAGNER

The radar

The Milwaukee radar (KMKX), 91 km away, was scanning. The volume nearest the first event began at 05:27 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dane

When
August 5, 11:28 PM CST
Where
Dane County, 1.01 mi W of Cross Plains
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
Trained Spotter
Coordinates
43.120, -89.650

A tree down on a house. Other reports of small branches and power lines down in the area.

Thunderstorm Wind, Dane

When
August 5, 11:55 PM CST
Where
Dane County, 0.86 mi SW of Maple Bluff
Measured
56 kt (64 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
43.090, -89.360

Several reports of trees down on the east side of Madison including some 1 foot diameter trees.

Thunderstorm Wind, Walworth

When
August 6, 12:57 AM CST to 1:03 AM CST
Where
Walworth County, 2.03 mi W of Millard to 0.52 mi WNW of Whtwtr Clover Vly Ar
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
42.730, -88.660

Scattered trees down in Whitewater, Richmond, and the Sugar Creek area.

Thunderstorm Wind, Walworth

When
August 6, 1:02 AM CST
Where
Walworth County, 2.06 mi NW of Wandawega
Measured
61 kt (70 mph) estimated gust
Property damage
$8,000
Reported by
Public
Coordinates
42.770, -88.600

Many tree limbs snapped off a large tree and landed on a home. A combination of fallen tree limbs and straight line winds tore at least a 100 square foot section of siding from the home. Other damage to siding, fascia, gutters, and a broken window.

Thunderstorm Wind, Walworth

When
August 6, 1:09 AM CST
Where
Walworth County, 1.47 mi SSW of Troy
Measured
56 kt (64 mph) estimated gust
Property damage
$8,000
Reported by
Public
Coordinates
42.760, -88.490

A barn destroyed and trees down.

Thunderstorm Wind, Walworth

When
August 6, 1:13 AM CST to 1:14 AM CST
Where
Walworth County, 1.4 mi SSW of East Troy Arpt to 1.29 mi SSW of East Troy
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
42.760, -88.425

A swath of scattered tree damage along and near Swoboda Rd. from Townline Rd. to state highway 120. Pictures of snapped tree limbs were provided.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2024Every state in 2024This day in weather historyWarnings in Wisconsin, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1202845, 1202846, 1202848, 1202847, 1202849, 1202850.